Kentucky, 2002

Flash Flood in Kentucky, May 28, 2002

May 28, 2002 · NWS RLX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 28, 2:25 PM EST, 4 hours earlier.

Area forecast discussion, May 28, 2:25 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT TUE MAY 28 2002

SHORT TERM...TONIGHT THRU THURS NIGHT
AFTN TRWS DVLPMT ABOUT WHERE IT WAS ADVERTISED.
ISOLATED DOWNPOURS STILL ARND THIS EVENING OVR MTNS AND SE OH.
BUT DECIDED AGAINST A SMALL SCALE FLOOD WATCH SINCE MOST
OF AREA WAS DRY PREVIOUS TO THIS EVENT. A FEW EXCEPTIONS OVR MTNS
WHERE CONVECTION FIRED ON MON. WILL HANDLE WITH STATEMENTS OR
WARNINGS.

SOME CONVECTION MAY STILL COME W OFF MTNS THIS EVENING.

CONCERNED ABOUT LEAVING MTNS DRY ON WED...BUT SINCE POPS WERE
PULLED OUT PREVIOUSLY-WILL NOT REINSERT NOW.  TEMPS WARM A DEG OR
SO 700-500 MB- SO A BIT MORE STABLE.  LEFT 30 POP IN WRN ZONES.

LEFT POPS AT 20 PCT FOR WED NGT AND THU - WITH CONTINUED WEAK FLOW.

EXTENDED PDS...FRIDAY THRU TUESDAY...
NEXT COLD FRONT APPROACHES CWA FRIDAY AFTERNOON.  WITH MOISTURE
STILL AVAILABLE WITH SFC DEW POINTS IN THE 60S...EXPECT SOME SHOWER
AND TSTORMS DURING THE AFTERNOON AND EVENING HOURS.  THE MAIN JET
AND ENERGY ARE FORECAST TO BE NORTH OF THE AREA...BUT FRONT SHOULD
PROVIDE ENOUGH LIFT TO GENERATE PCPN.  HAVE LEFT 30 POPS INTO THE
EVENING HOURS AS PER 12AVN THE FRONT DOES NOT CLEAR THE CWA UNTIL
AROUND 6Z.  SOME DRIER AIR MOVES IN SAT AND SHOULD ALLOW THE SUN TO
RETURN.  MODELS BEGIN TO HAVE DIFFICULTY HANDLING WHEN THE FRONT
RETURNS NORTH.  AVN WANTS TO BRING THE FRONT BACK NORTH ON SUNDAY.
IT MAY TAKE A LITTLE LONGER FOR THAT TO HAPPEN...PER HPC GUIDANCE.
AT THIS TIME WILL KEEP SUNDAY DRY...BUT IF THE AVNS TIMING IS RIGHT
COULD SEE SHOWERS BREAK OUT WITH OVERRUNNING AND ALSO SHORTWAVE
ENERGY ROLLING OVER THE TOP OF THE 500 MB RIDGE.

SFC WAVE PASSES TO THE NORTH SUNDAY NIGHT INTO MONDAY...PUSHING THE
SFC FRONT SOUTH BACK INTO THE CWA.  WITH FLOW BECOMING PARALLEL TO
THE FRONT THE FRONT MAY STALL ACROSS THE CWA KEEPING THE CHANCE FOR
CLOUDS AND RAIN FOR BOTH MONDAY AND TUESDAY.

TEMPS SHOULD BE NEAR NORMAL OVER THE EXTENDED PERIOD.  GUIDANCE
LOOKS A LITTLE WARM ON SUNDAY INTO MONDAY AS MEX BRINGS WARM AIR
BACK WITH WARM FRONT.  HAVE CUT TEMPS ON THOSE DAYS A FEW DEGREES.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ KTB/ESS

In the hours before

Special weather statement, May 28, 1:00 PM EST, 5 hours 25 minutes before
OHZ066-067-075-076-083>087-281920-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT TUE MAY 28 2002

LOCALIZED DOWNPOURS ARE LIKELY THIS AFTERNOON ACROSS SOUTHEAST OHIO.

SHOWERS AND THUNDERSTORMS AFFECTED PERRY COUNTY...MAINLY NORTH OF
NEW LEXINGTON...DURING MIDDAY.

A BOUNDARY ACROSS SOUTHERN OHIO...HELPED TRIGGER MORE SHOWERS AND
THUNDERSTORMS DURING THE EARLY AFTERNOON OVER THE SCIOTO VALLEY.
THESE SHOWERS MOVED INTO VINTON COUNTY NEAR MCARTHUR...BETWEEN 1 AND
2 OCLOCK.

THE RAIN WILL MOVE SLOWLY TOWARD THE NORTHEAST.  SEEK SAFE SHELTER
WHENEVER LIGHTNING IS NEAR...OR THUNDER IS HEARD.

ANY SHOWER COULD DUMP 1 TO 2 INCHES OF RAIN IN LESS THAN 2 HOURS.
OF COURSE...THIS WOULD CAUSE THE PONDING OF WATER IN THE USUAL POOR
DRAINAGE AREAS...AND LIMIT ROAD VISIBILITY FOR MOTORISTS.

SINCE MOST OF SOUTHEAST OHIO HAS BEEN DRY LATELY...IT WOULD TAKE
MORE THAN ONE ROUND OF HEAVY RAIN TO MOVE ACROSS THE SAME STREAM
BASIN TO CAUSE SIGNIFICANT FLOODING PROBLEMS.  THE NATIONAL WEATHER
SERVICE WILL CONTINUE TO MONITOR RAINFALL PATTERNS.

END / KTB
Local storm report, May 28, 5:30 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0630 PM EDT TUE MAY 28 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    RAVENSWOOD                WV   .75 INCH HAIL
05/28/02   JACKSON                        EVENT OCCURRED BETWEEN
                                          0612 PM  AND  0627 PM

The radar

The Jackson,KY radar (KJKL), 84 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carter

When
May 28, 6:25 PM EST to 7:30 PM EST
Where
Carter County, Grayson
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Roads were flooded and slightly damaged by small streams, but no dwellings were affected.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291415.